Colorado, 2020

Wildfire in Colorado, September 6 to 30, 2020

September 6 to 30, 2020 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 10 miles north of Steamboat Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 10 miles north of Steamboat Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 6, 10:47 AM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 6, 10:47 AM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1147 AM MDT Sun Sep 6 2020

.SHORT TERM...(Today through Monday)
Issued at 506 AM MDT Sun Sep 6 2020

Satellite imagery and radar returns are quiet again this morning.
Although slightly less intense than the last several days, the west
CONUS high remains centered over the Great Basin.  We'll see a
couple more days of hot weather (high temperatures 10-15 degrees
above normal; near records) ahead of a big change to start the long
term periods. But first, fire weather conditions remain a concern
over the next couple days. As the northwesterly flow inches further
south, the warm surface temperatures will allow some mid-level winds
to mix down this afternoon across northern portions of the CWA. This
will push a few northern zones into Red Flag criteria.  On Monday,
the pressure gradient will tighten ahead of a strong cold
front...leading to gustier winds.  With the dry air sticking around
for one more day, another round of Red Flags reaches down over the
I-70 corridor.

.LONG TERM...(Monday night through Saturday)
Issued at 506 AM MDT Sun Sep 6 2020

Big changes remain in store starting Monday evening as the
aformentioned cold front pushes south out of Wyoming turning gusty
west winds northerly over NW CO / NE UT. Early Tuesday morning the
mid-level low pressure cuts off from the main flow as it moves into
our forecast area.  From this point forward, solutions diverge
slightly as to where this low moves (or doesn't).  EC members
generally favor keeping the center right over the four corners
through Wednesday.  Most of the GEFS solutions try to keep energy
slightly further east.  The further west this low takes residence,
the better moisture fetch the CWA will see.  Keeping a middle of the
road solution (in line with the EC majority), best precipitation
chances remain east of the UT/CO border...with the central CO
mountains accumulating the highest QPF.  This thinking matches
pretty well with the NBM solution resulting in about 1/4-1/2" of
precipitation above about 8500 feet.  At the coldest (Wednesday
morning), we'll see snow levels drop down to valley floors up north.
That being said, snow totals are expected to range from a dusting
over the lower elevations of NW CO to 3-6 inches along a good
portion of the Continental Divide above 10K ft.

By Wednesday/Thursday, the system begins to lift to the northeast
taking precipitation chances and cold temperatures with it.  We
continue a slow warming trend as the west CONUS high slowly slides
back east...increasing influence over our area as the low lingers
over the central Plains.  The cold temperatures to start out the
long term will dip below freezing early Tuesday morning.  Thus, a
Freeze Watch was issued for an area roughly from Dinosaur to Craig
to Steamboat.  By Wednesday morning, colder temperatures blanket a
much wider footprint...potentially impacting areas as far south as
Cortez and Durango.  The Grand Valley looks to remain above freezing
for the most part.  However, favored cool areas such as Fruita may
even briefly dip down to the freezing mark.  Stay tuned for more
details on this with the next couple forecast cycles.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1143 AM MDT Sun Sep 6 2020

VFR conditions expected for the next 24 hours. Other than some
fair weather cumulus in the mountains, this afternoon will
feature a mostly sunny sky. Winds will become gusty at a few of
the higher terrain TAF sites, especially north of I-70. Gusts of
20-25 mph will be common. Winds diminish after 03Z with quiet
weather to follow overnight. Another mostly sunny and breezy day
expected on Monday.

&&

.FIRE WEATHER...
Issued at 506 AM MDT Sun Sep 6 2020

On Sunday, a subtle mid level jet within northwest flow will pass
over northeast Utah and northern Colorado. Dry low levels and
abnormally warm temperatures will allow deep mixing to bring these
stronger winds to the surface. Wind gusts in the afternoon will
reach 35 mph near the Wyoming state line and 20-25 mph as far south
as I-70.  Therefore, the Red Flag Warning remains in effect.

As the front gets closer the gradient winds will spread south
towards the I-70 corridor and potentially further south. The Red
Flag currently extends down to cover I-70 on Monday. In fact, a few
other zones further south may also reach critical fire weather
criteria and will need to be re-evaluated over the next few model
runs. Even though humidity increases on Tuesday, the winds will be
gusting 30-40 mph across a good portion of the area. Wind gusts
could exceed 50 mph in northeast Utah and northwest Colorado Monday
night into Tuesday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ200>202.

     Red Flag Warning from noon to 9 PM MDT Monday for COZ200>203-205.

     Freeze Watch from late Monday night through Tuesday morning for
     COZ001-002-005.

UT...Red Flag Warning until 9 PM MDT this evening for UTZ485>487.

     Red Flag Warning from noon to 9 PM MDT Monday for UTZ485>487-490.

&&

SHORT TERM...SS
LONG TERM...SS
AVIATION...MDM
FIRE WEATHER...TGJT
Hazardous weather outlook, Sep 6, 4:26 AM MST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
526 AM MDT Sun Sep 6 2020

COZ001>014-017>023-UTZ022>025-027>029-071130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
526 AM MDT Sun Sep 6 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected today over northern
portions of the forecast area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical fire weather conditions continue on Monday with gusty
winds ahead of a strong cold front. Freezing temperatures will
likely affect an area from roughly Dinosaur to Craig to Steamboat
and points north on Tuesday morning. Higher elevation snow is
likely on Tuesday as high temperatures drop 20 to 30 degrees from
the previous several days. Low temperatures Wednesday morning may
drop to the mid 20s for the northern valleys...with freezing
temperatures possible as far south as Cortez and Durango.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Elkhead and Park Mountains

When
September 6, 12:00 PM MST to September 30, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

The Middle Fork Fire began in early September due to lightning 10 miles north of Steamboat Springs and grew to 20,517 acres before it was contained in mid November.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922676.